Texas, 2012

Hail in Texas, June 5, 2012

June 5, 2012 · NWS SJT · 3 events in 1 county or zone

A Mesoscale Convective Vortex interacting with plenty of daytime heating and moisture, produced a few isolated severe thunderstorms that resulted in hail across the Brady Vicinity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A Mesoscale Convective Vortex interacting with plenty of daytime heating and moisture, produced a few isolated severe thunderstorms that resulted in hail across the Brady Vicinity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 5, 2:45 PM CST, 1 hour earlier.

Area forecast discussion, Jun 5, 2:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
345 PM CDT TUE JUN 5 2012

.SHORT TERM...
AN UPPER LEVEL LOW WAS LOCATED BETWEEN LUBBOCK AND CHILDRESS.
SCATTERED TSTMS WERE DEVELOPING ON THE NORTH SIDE OF THE LOW OVER
THE TEXAS PANHANDLE. ISOLD TSTMS WERE LOCATED OVER SOUTHWEST
OKLAHOMA. NOT MUCH HAPPENING ACROSS WEST CENTRAL TEXAS...BESIDES
HOT AND DRY. TEMPERATURES WERE IN THE 90S ACROSS MUCH OF THE
AREA...WITH UPPER 90S AT JUNCTION. A WEAK DISSIPATING OUTFLOW
BOUNDARY WAS JUST SOUTH OF A MERTZON TO SAN ANGELO TO BROWNWOOD
LINE. THE CU ON VISIBLE SATELLITE DOES NOT LOOK IMPRESSIVE ALONG
THIS BOUNDARY RIGHT NOW. HOWEVER...ISOLD TO WDLY SCATTERED TSTMS
MAY DEVELOP DURING THE NEXT FEW HOURS. HAVE GONE WITH CHC POPS
ACROSS MAINLY THE BIG COUNTRY TONIGHT. THERE IS AN OUTSIDE CHANCE
THAT A SMALL MCS MAY MOVE INTO THIS AREA MAINLY AFTER 03Z WED.
LOWS TONIGHT WILL BE IN THE UPPER 60S TO LOWER 70S.

FOR WEDNESDAY...WILL KEEP THE CHC POPS ACROSS THE AREA...MAINLY
DURING THE AFTERNOON HOURS. THERE IS A LOT OF UNCERTAINTY ON THE
COVERAGE OF SHWRS AND TSTMS DUE TO WEAK UPPER LEVEL FORCING.
HOWEVER...ABUNDANT MOISTURE...SOME MODERATE INSTABILITY ALONG WITH
A FEW WEAK OUTFLOW BOUNDARIES WILL LEAD TO THE POSSIBILITY OF
TSTMS. HOWEVER...HAVE RAISED THE HIGH TEMPERATURES A FEW
DEGREES...WITH READINGS IN THE UPPER 80S ACROSS THE BIG COUNTRY TO
LOWER 90S ELSEWHERE.

.LONG TERM...
FEW CHANGES WERE MADE TO THE LONG TERM PORTION OF THE FORECAST.
MODELS CONTINUE TO COALESCE AROUND A SOLUTION BRINGING THE MID
LEVEL LOW CURRENTLY NEAR LUBBOCK SOUTHEAST FROM NORTHWEST TEXAS
INTO THE HILL COUNTRY THROUGH THE MIDDLE OF THIS WEEK. WITH THAT
IN MIND...WILL CONTINUE TO SHOW THE HIGHEST CHANCE POPS ACROSS THE
BIG COUNTRY...AND ESPECIALLY THE NORTHEASTERN PARTS OF THE AREA.
THE MODELS CONTINUE HAVE AN UNDERSTANDABLY HARD TIME RESOLVING
EXACTLY WHAT PATH THIS MID LEVEL FEATURE WILL TAKE AND HOW FAST.
FOR THAT REASON...COULD NOT JUSTIFY MAKING ANY SIGNIFICANT CHANGES
TO THE FORECAST AS THE SAME GENERAL IDEA REMAINS THAT SCATTERED
CONVECTION IS LIKELY OVER THE NEXT FEW DAYS...WITH THE BEST
CHANCES NEAR THIS MID LEVEL LOW WHICH IS EXPECTED TO MOVE FROM OUR
NORTHEASTERN COUNTIES SOUTH TOWARDS OUR NORTHWEST HILL COUNTRY
THROUGH FRIDAY.

THE MAIN HAZARDS REMAIN TO BE LOCALLY HEAVY RAINFALL WITH RICH
MOISTURE IN PLACE AND SLOW STORM MOVEMENT...IN ADDITION TO LOW
END SEVERE HAIL AND/OR WIND GUSTS WITH THE STRONGEST STORMS.

BY SATURDAY MORNING...THE LOW IS EXPECTED TO BEGIN A MORE DEFINED
PATH TO THE NORTHEAST AWAY FROM THE AREA...EFFECTIVELY ENDING RAIN
CHANCES ACROSS OUR FORECAST AREA. THIS WILL ALSO RESULT IN
TEMPERATURES WARMING BACK UP INTO THE MID TO UPPER 90S AREA
WIDE BY SUNDAY AFTERNOON...WITH WARM TEMPERATURES REMAINING OVER
THE AREA THROUGH THE FIRST HALF OF NEXT WEEK. HAVE ALREADY GONE A
COUPLE DEGREES WARMER IN GENERAL THAN MEX GUIDANCE...BUT
TEMPERATURES MAY NEED TO BE WARMED EVEN FURTHER IF 850MB
TEMPERATURES PROVE TO BE AS WARM AS MODELS ARE PREDICTING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 69  89  70  84  67 /  30  50  60  50  30
SAN ANGELO 	 69  93  70  87  68 /  20  30  40  30  20
JUNCTION 	 69  93  70  88  69 /  20  30  40  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/20
Hazardous weather outlook, Jun 5, 2:33 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 PM CDT TUE JUN 5 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-062045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
333 PM CDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF WEST CENTRAL TEXAS. THE MAIN THREATS FROM STORMS WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL
...DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF WEST CENTRAL TEXAS WEDNESDAY THROUGH FRIDAY. THE MAIN THREATS
WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND POSSIBLE FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED.

The radar

The San Angelo radar (KSJT), 113 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, McCulloch

When
June 5, 3:45 PM CST to 3:49 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.140, -99.330

Hail, McCulloch

When
June 5, 3:50 PM CST to 3:54 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.140, -99.330

Hail, McCulloch

When
June 5, 4:42 PM CST to 4:45 PM CST
Where
McCulloch County, 2.62 mi SSW of Voca
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
30.988, -99.204

Dime to nickel size hail covered the ground at the intersection of County Roads 216 and 218.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387051, 387052, 387053.